Pernicious Anaemia Society

A certain antibiotic possibly contraindicated for those with b12d--nerve damage risk

My doctor prescribed nitrofurantoin for a bladder infection. One serious side effect listed is perpheral neuropathy and nerve damage in arms and legs.

I checked with the pharmacist who confirmed that the drug literature specifically said this nerve damage was a risk for people with b12 deficiency who take this drug, although the incidence was not recorded.

I'm going to get a different prescription instead, but wanted to pass this along. My doctor wasn't aware, and neither was the pharmacist until I asked her to look it up. We have to double check everything!

Some of the brand names of this drug are: Macrobid, Furadantin, and Macrodantin

30 Replies
oldestnewest

Thank you Allyson1

3 likes
Reply

Thank you!

Diabetics get all sorts of support but because we struggle to get our problems recognised at all, things like this are easily overlooked. I guess we need to learn more from out Type 1 friends.

4 likes
Reply

actually diabetics on the boundaries have exactly the same problems as we do. MODY diabetics are frequently treated as if they are type2 diabetics and trying to explain to a GP that there is such a thing as MODY and that some of the sub-types need different medication from type2 can be a battle.

The variant of MODY that runs in my family was only identified around 2000. My mother and grandfather were both on metformin for decades as a result and think both of them had B12 problems after a few decades. My brother was initially treated as type 2 but knowing that my mother was MODY because she was involved in the study that identified the particular gene, meant that he was in a position to do some research rather than just be badgered that he wasn't keeping to the diet rules because his blood sugar levels were poorly controlled.

It may be worse with B12 because there is much more variation in the way people respond to B12 and much less variation in the way they respond to insulin but ...

5 likes
Reply

Great insight Gambit, thank you! I'm starting to be well enough to do some wider research now and that's a good place to start. Cheers!

2 likes
Reply

Did you hear there was a bit about it on Radio 4's programme called Personalised Medicine: Dose by Design?

It was interesting to hear about diabetes with it saying about a rare genetic type where blood sugars are very hard to stabilise and are difficult to manage with injected insulin.... And if you show positive to the right genetic test it is possible to manage it - and is much better if you do - with tablets. I missed if they said it was MODY but it sounds like it.

I think the link to it is

bbc.co.uk/programmes/b07npz1m

and you can get it on iPlayer.

Reply

Very interesting program.

The diabetes mentioned isn't a MODY variant but it would certainly help with treating MODY and a few other syndromes - it's probably one of the syndromes that was being talked about but wouldn't want to guess which one.

Would be really good if NHS could really get its act together around genetic testing and the potential impact on making sure that people get the treatment that really suits them ...

1 like
Reply

Ah - thank you for clarifying that. I thought I'd just missed them saying it was MODY. It was fascinating, wasn't it.

I think you overdid your last statement though... it would be enough to say "it would be really good if the NHS got it's act together!" 😁

1 like
Reply

Thanks for this info. I had a bladder infection a few weeks ago - cystitis- blood in urine etc, very painful! I cleared it myself with lots of water, vit C and probiotics every couple of hours and some magic stuff called D Mannose. I sent my son with a note to the local health shop and he came bk with the Viridian brand. Everything I had read suggested take every three hrs, so I did. Cleared in two days, pain gone by end of first. Carried on for an extra day just to be sure. Voila- no antibiotics needed!

5 likes
Reply

Interesting, but it looks like d mannose is a sugar which is a problem for those with diabetes.

Reply

Actually, I don't think it is a problem:

sugarstats.com/groups/2-typ...

"Is it safe to use D-Mannose if diabetic?

Yes because of the way in which the body processes D-Mannose. It is absorbed slowly from the upper digestive tract, at a significantly slower rate than other sugars, such as glucose, and then passes directly into the blood stream. It is then quickly filtered through the kidneys and into the urethra & bladder, where it comes into contact with the bacteria, latching onto it, and then being passed out in the urine. Therefore, it does not cause a rapid rise in blood sugar".

There was a post on a diabetic site which also stated it wasn't a problem.

1 like
Reply

Good information to have Allyson1, thank you!

2 likes
Reply

oh this is SO interesting. I had nitrofurantoin prescribed for me for several months for bladder infections (at the time I did not know I was b12 d) and I have had dreadful trouble with neuropathy in my legs and feet. well well well.

3 likes
Reply

Thank you Alison. Should the doctor have checked?

1 like
Reply

My advice is to take probiotics 3 times a day and loads of vitamin C. Try to drink about 250 mls of water every hour in sips

1 like
Reply

This paper suggests that nitrofurantoin actually causes neuropathy by interfering with folate action - researchgate.net/profile/Ol...

3 likes
Reply

Interesting..

1 like
Reply

Never heard of folate??

Reply

Probably because they're not chemists. They will know it as folic acid.

To a chemist folate is folic acid having lost a proton.

To a biologist folate is any one of several compounds that bear a similarity to folic acid. It's fairly certain that none of these will be on sale in a chemists - because folic acid is perfectly fine for most people and is a lot cheaper than folate.

2 likes
Reply

hippocampal - thank you for kind words - and no, I am still left with dreadful pain in my foot. However, after some b12 injections my legs are better and I just have night pain in one foot. I was on that med for some considerable time and no body knew I was b12d until recently.

1 like
Reply

I to was prescribed this antibiotic and ended up with hepititus damaging my liver which took me a year to recover and a weight loss of 2 stone. Be aware with any antibiotic if you have pernicious anemia. I certainly will not take any antibiotics now.

2 likes
Reply

My goodness, how awful! I ended up doing a short course of antibiotic cream as a compromise.

Reply

I certainly will not take any antibiotics now.

That certainly seems a rather drastic response, especially as antibiotics are in the top three live-saving achievements in the whole of human history.

And nothing in this whole thread has shown that any antibiotic causes any problems in those with PA that it may also cause in those without.

Reply

This antibiotic states should not be given to anyone with PA.

Reply

Where does it state that? Certainly not in anything in this thread apart from hearsay.

Reply

It's not my intention to fear-monger or tell anyone not to take any antibiotics. I simply wanted to be aware of what I was being prescribed.

It seems the issue with this particular antibiotic is that it could cause neuropathy through b12 deficiency, my pharmacist said. Of course that may not happen to everyone, but would naturally be a concern for those already suffering a deficiency.

Reply

Except that there is nothing in this thread and nothing I can find anywhere else to suggest that it causes neuropathy through B12 deficiency.

The paper I posted above suggests that it can cause it by interfering with the action of folate. Perhaps your pharmacist was wrong?

Reply

I suppose it's possible, but she was reading from the pamphlet from the drug company, and specifically said "can cause neuropathy through b12 deficiency."

She said the incidence was not recorded, but could understand my caution since I already struggle with b12d and neuropathy.

Reply

Are you sure she didn't say that it was contraindicated in people with a B12 deficiency because the drug causes peripheral neuropathy, and that can exacerbate the neuropathy from a B12 deficiency?

Reply

Her exact words were "can cause neuropathy through b12 deficiency."

To be clear I had only expressed concern that neuropathy was listed as a side effect, I hadn't mentioned b12d. She checked the pamphlet and that's when she mentioned b12d.

I really don't know enough to say more, I just wanted to mention this so others might wish to check with their doctors about any possible risk.

Reply

After taking nitrofurantoin for 3 weeks I developed paresthesia in my feet,now 6 months later,they burn and prickle and I can hardly walk.i pray it improves,no one is helping me.

Reply

You may also like...